What is Co Dydramol?
Co-Dydramol (sometimes incorrectly spelled Co Dyramol) is an opiate-based painkiller prescribed to ease mild to moderate pain that isn’t relieved by paracetamol or ibuprofen alone.
Please note that we have a dedicated addiction support page to support those who may be suffering from addiction.
How does Co Dydramol work?
The two active ingredients in Co-Dydramol are dihydrocodeine tartrate and paracetamol. There is 10mg of dihydrocodeine tartrate and 500mg of paracetamol in each tablet. These ingredients are analgesics, which means they relieve pain. Dihydrocodeine is an opioid, meaning it comes from the opium poppy.
Don’t take Co-Dydramol if:
- You are allergic to paracetamol, dihydrocodeine, or any other ingredient in this medication
- You have diarrhoea or severe bloody diarrhoea
- You have breathing problems or chronic lung disease
- You are pregnant or breastfeeding
Talk to your doctor before taking Co-Dydramol if:
- You have kidney or problems
- You have Addison’s disease or phaeochromocytoma
- You have inflammatory bowel disease including severe bloody diarrhoea
- You’ve recently had surgery on your gastro-intestinal tract or urinary system
- You have gall bladder disease or gall stones
- You have an enlarged prostate gland and have difficulty urinating
- You have epilepsy
- You have an underactive thyroid gland
- You have myasthenia gravis
- You have low blood pressure or are in shock
How do you take Co Dydramol?
It is important to take Co-Dydramol only as directed by your doctor or pharmacist, because misusing this drug can lead to dependence and other serious side effects.
The standard Co Dydramol dosage for adults is 1-2 tablets every 4-6 hours, up to a maximum of 8 tablets in 24 hours. Elderly people will usually be prescribed a lower dose.
Swallow your tablets whole with some water, ideally during or after a meal. Don’t chew or crush the tablets.
You shouldn’t take this medication more frequently than prescribed, or at a higher dosage, since having too much paracetamol in your system can cause serious liver damage. Co-Dydramol should be taken no more frequently than every 4 hours.
You should not drink alcohol when taking Co Dydramol.
How effective is Co Dydramol?
The combination of paracetamol and dihydrocodeine in Co Dydramol makes it a powerful and effective painkiller.
However it should only be taken in the short-term as taking it regularly or for a long time can increase your risk of dependency. Don’t stop taking this medication without talking to your doctor for advice as just stopping one day can be dangerous and have nasty side effects.
What are the main side effects of Co Dydramol?
Like any medicine, Co Dydramol can cause side effects, although not everyone will experience them.
One very serious side effect of Co-Dydramol is that taking it for a long period of time can lead to addiction.
You should also be aware that taking painkillers too often to treat headaches can make them worse in the long run.
Three common side effects of Co Dydramol are:
- Stomach irritation
- Nausea or vomiting
Co-Dydramol can cause dizziness and blurry vision, as well as an inability to think clearly. Do not drive or operate machinery until you know that you don’t experience these side effects from this medication.
For a full list of Co Dydramol side effects, please see the patient information leaflet.